Iowa, 2022

Damaging Winds in Iowa, May 11, 2022

May 11, 2022 · NWS FSD · 2 events in 2 counties and zones

A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota. During the afternoon, convection re-ignited near an advancing mesoscale convective vortex and moved northeast from eastern Nebraska into southwest Minnesota. With greater surface-based instability with a MLCAPE of 2000-3000 J/kg and deep-layer shear of 40-50 knots, storms quickly organized into a QLCS structure and produced hail up to ping-pong ball size, wind to 80 mph, and a few tornadoes across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 1:40 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 11, 1:40 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Wed May 11 2022

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed May 11 2022

An environment very favorable for rotating supercells will come
together from mid afternoon into early evening. Deep moisture in the
low to mid levels will see a cold pool aloft drift overhead in the
form of an MCV in Nebraska. This will allow for nearly dry adiabatic
lapse rates in the EML creating about 4000 J/kg CAPE. The only thing
working against tornado development is a fairly deep inflow layer
with southeast winds roughly from the surface to 4000 feet AGL. Nice
turning above that though so definitely enough to support some
rotating updrafts. But there is a little weakness in the mid levels
so not a perfect hodograph and wind field. Main concerns with this
set up will be the potential for very large hail, possibly as large
as baseballs as well as isolated tornadoes and wind gusts around 70
mph.

The threat for severe weather should lift northeast quickly this
evening and by about 3z most activity should be out of the area.
With deep moisture and fairly strong southeast winds lows will be
very warm, from the mid 60s to lower 70s.

Thursday will be another fairly high end threat for severe weather.
A strong trough of low pressure aloft will deepen over western ND
which should allow for increasing divergence aloft. Ahead of this
wave a quasi dry line will move into eastern SD by late afternoon
and should be a spark for another round of strong to severe storms.
While the hodograph is still not perfect, the inflow layer is a
little shallower at about 3000 feet AGL with rapid turning just
above this then some decent speed shear aloft towards the upper
level jet. Overall it will be a balancing act on a broken line with
supercells and a linear system. Initially suspect that a few
supercells will be likely then a possible transition to linear.
Quite a bit of support regardless for tomorrow afternoon and
evening. With dew points in the mid 60s to lower 70s and highs mid
80s to lower 90s it will be a very sticky day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed May 11 2022

Upper level low pressure will keep west to northwest flow aloft
which supports dry conditions and near normal temperatures. Overall
looking at lows of 45 to 55 with highs of 65 to 75. By mid week the
models begin to diverge on solutions as to how to handle some
troughiness that moves into the west coast and northern Rockies.
This will likely bring scattered chances for showers and
thunderstorms with temperatures remaining near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1221 PM CDT Wed May 11 2022

MVFR ceilings will gradually diminish early this afternoon.
Scattered strong to severe thunderstorms will be likely,
especially east of the James River, from mid afternoon into the
evening. Hail, strong winds and isolated tornadoes will all be
possible. From roughly 6z to 18z VFR conditions will be likely.
Southerly winds will gust to around 30 mph after sunrise Thursday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, May 11, 4:08 AM CST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.

Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 4 PM to 9 PM today.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.

Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 4 PM to 9 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.

Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.

Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 3 PM to 8 PM.

In the hours before

Local storm report, May 11, 4:29 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 NE RUSHMORE           43.64N 95.77W
05/11/2022  M60 MPH          NOBLES             MN   MESONET

            REPORTED BY MNDOT RWIS.

&&

PS
Local storm report, May 11, 4:35 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     7 SW KINBRAE            43.76N 95.59W
05/11/2022                   NOBLES             MN   TRAINED SPOTTER

            POWER POLES DOWN. WINDS ESTIMATED 60-70 MPH.

&&

PS
Local storm report, May 11, 4:52 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          3 NNE DUNDEE            43.89N 95.43W
05/11/2022                   COTTONWOOD         MN   TRAINED SPOTTER

            TORNADO FORMED NEAR TALCOTT DAM AND MOVED
            ACROSS OPEN FIELD.

&&

PS
Local storm report, May 11, 4:53 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          5 S STORDEN             43.96N 95.30W
05/11/2022                   COTTONWOOD         MN   LAW ENFORCEMENT

&&

PS
Local storm report, May 11, 4:59 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          STORDEN                 44.04N 95.32W
05/11/2022                   COTTONWOOD         MN   FIRE DEPT/RESCUE

&&

PS
Local storm report, May 11, 5:06 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NNW JEFFERS           44.12N 95.22W
05/11/2022                   COTTONWOOD         MN   TRAINED SPOTTER

            8-10 INCH BRANCHES DOWN.

&&

PS

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
May 11, 5:13 PM CST to 5:14 PM CST
Where
Dickinson County, 1.47 mi SSW of Lake Park
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.450, -95.330

Tree limbs were knocked down by strong thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
May 11, 5:21 PM CST to 5:22 PM CST
Where
Clay County, (3se)spencer Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.200

The Automated Surface Observing System site KSPW 3 miles west-northwest of Spencer measured a wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030028, 1030029.